Kentucky, 2009

Flash Flooding and Hail in Kentucky, May 8 to 9, 2009

May 8 to 9, 2009 · NWS JKL · 50 events in 16 counties and zones

A line of strong to severe thunderstorms moved across eastern Kentucky beginning late in the afternoon of May 8th lasting through the overnight hours. These storms produced large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorms moved across eastern Kentucky beginning late in the afternoon of May 8th lasting through the overnight hours. These storms produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 2:21 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 8, 2:21 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EDT FRI MAY 8 2009

.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED
THE WAVE TRAIN CONTINUES FOR THE SHORT TERM PERIOD. A FAIRLY HEALTHY
MCS IS MOVING TOWARD THE AREA AND WILL BE MOVING ACROSS EASTERN
KENTUCKY THIS MORNING. THE NAM SEEMS TO HAVE THE BEST HANDLE ON THE
SYSTEM AND HAVE PRETTY MUCH USED A BLEND OF THE NAM AND ECMWF TO COME
UP WITH THE FORECAST. THE GFS CONTINUES TO SHOW AN EXTREME AMOUNT OF
QPF FOR TONIGHT. WHEN I LOOKED AT THE GFS TIME HEIGHT FOR
TONIGHT...IT DOES NOT EVEN A COUPLING OF THE SURFACE AND UPPER
SYSTEMS. FURTHERMORE...THEN GFS MOS IS ONLY GOING FOR 60 TO 70
PERCENT POPS FOR TONIGHT. CONSIDERING BOTH THOSE FACTS...I JUST DO
NOT BELIEVE THE MODEL QPF AMOUNTS AND HAVE BLENDED THE
ECMWF...NAM...AND HPC QPF AMOUNTS FOR THE FORECAST. AFTER A GOOD
ROUND OF STORMS THIS MORNING AND THE SECOND ROUND TONIGHT AND
CONSIDERING THE ANTECEDENT SOIL AND STREAM CONDITIONS...THE
POSSIBILITY OF FLASH FLOODS IS A REAL POTENTIAL TONIGHT. FOR TEMPS
WENT A BIT LOWER THAN THE NAM MOS.

WITH ALL OF THE MODEL DIFFERENCES...THE EXACT TRACK OF THE HIGHEST
BAND OF PRECIPITATION IS STILL QUITE A BIT UP IN THE AIR. WE WILL
MOST LIKELY HAVE A BETTER HANDLE ON IT THIS AFTERNOON AND WILL ALSO
KNOW HOW MUCH WILL FALL DURING THE DAY TODAY TO PRIME THE PUMP.

.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/

QUESTIONS IN THE LONG TERM REMAIN FOR HOW FAR SOUTH FRONTAL BOUNDARY
PUSHES AT THE START OF THE PERIOD AS UPPER LEVEL RIDGING BUILDS INTO
THE EASTERN CONUS BY LATE MONDAY. HAVE NOT MADE MANY CHANGES TO
PREVIOUS FORECAST AS HIGHER CHANCE POPS SEEM MORE LIKELY IN SOUTHERN
CWA ON SUNDAY NIGHT BEFORE THE HIGH PRESSURE CAN TAKE HOLD.

SFC HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION ON MONDAY AND
COMBINES WITH UPPER LEVEL RIDGING TO PROVIDE A PERIOD OF GENERALLY
DRY...AND FAIR WEATHER. HIGH PRESSURE WILL ENSURE DRY WEATHER FOR
THE START OF THE UPCOMING WEEK WITH ONLY A DEVELOPING WARM FRONTAL
BOUNDARY TO CONTEND WITH WEDNESDAY. A COLD FRONT APPROACHES THE AREA
AT THE VERY END OF THE PERIOD. PREFERRED THE SLOWER ECMWF
SOLUTION...BUT LEANED CLOSER TO NATIONAL GUIDANCE WHICH PREFERRED
THE FASTER GFS SOLUTION WHICH HAD SUPPORT FROM SEVERAL OTHER
EXTENDED MODELS...INCLUDING ENSEMBLE RUNS. GENERALLY TWEAKED TEMPS
THROUGH THE PERIOD TOWARDS LATEST GUIDANCE WHERE REQUIRED. OF
PARTICULAR INTEREST WAS TUESDAY MORNING. HIGH PRESSURE OVER THE
AREA...ALONG WITH LIGHT WINDS AND MOSTLY CLEAR SKIES WILL LIKELY BE
A CATALYST FOR A VERY CHILLY MORNING. WENT WITH SOME UPPER 30S IN
OUR TYPICALLY COLDER EASTERN VALLEY LOCATIONS.

&&

.AVIATION.../06Z TO 06Z/

THE TAFS ARE A MIXED BAG BECAUSE OF THE PATCHY FOG THIS MORNING. MY
CONFIDENCE IN TRYING TO NAIL THIS DOWN IS PRETTY LOW. EXPECT TO SEE
QUITE A BIT A VARIABILITY IN THE CIGS AND VIS AT TAF STATIONS BEFORE
STARTING TO IMPROVE AFTER 10Z AS THE NEXT WAVE APPROACHES. THE FIRST
WAVE OF SHOWERS WILL BE MOVING THROUGH AFTER 10Z AND THEN ANOTHER
WAVE WILL MOVE THROUGH AFTER 2Z. THIS WILL BE MAINLY MVFR
CONDITIONS...HOWEVER WILL SEE SOME TEMPO IFR VICINITY OF THE HEAVIEST
SHOWERS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JJ
LONG TERM...RAY/SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, May 8, 4:01 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT FRI MAY 8 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
501 AM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A
SECOND WAVE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
THIS WILL BRING PERIODS OF HEAVY RAIN TO THE AREA. THIS NEW
RAIN WILL BRING THE THREAT OF FLASH FLOODING AS WELL AS RISES ON AREA
RIVERS. SEE THE CURRENT FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING AND RAINFALL OVER
ONE INCH.

JJ

In the hours before

Special weather statement, May 8, 3:30 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT FRI MAY 8 2009

KYZ068-069-079-080-083>088-112>118-080930-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG
430 AM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

PATCHY DENSE FOG WILL BE LIFTING BY 5 AM. THE FOG IS MOSTLY NEAR
LARGE BODIES OF WATER AND IN THE DEEPER OR MORE SHELTERED VALLEYS AND
CAN CAUSE A RAPID DECREASE IN VISIBILITY OVER A SHORT DISTANCE.
DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING.

JJ
Special weather statement, May 8, 5:05 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EDT FRI MAY 8 2009

KYZ079-083-084-081030-
PULASKI-WAYNE-MCCREARY-
605 AM EDT FRI MAY 8 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN PULASKI AND
WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 630 AM EDT FRIDAY
MORNING...

AT 606 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF PARNELL TO CABELL TO 7 MILES
SOUTH OF SUNNYBROOK...MOVING SOUTHEAST AT 45 MPH.

THE STORMS WILL BE NEAR SLICKFORD AROUND 615 AM EDT...NAOMI AROUND
620 AM EDT...GREAT MEADOWS CAMPSITES AROUND 625 AM EDT...GRIFFIN
AROUND 630 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER
Special weather statement, May 8, 5:30 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EDT FRI MAY 8 2009

KYZ079-080-083>087-081115-
PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-KNOX-BELL-
630 AM EDT FRI MAY 8 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN PULASKI AND
SOUTHWESTERN LAUREL AND SOUTHWESTERN KNOX AND WAYNE AND WHITLEY AND
MCCREARY AND SOUTHWESTERN BELL COUNTIES THROUGH 715 AM EDT FRIDAY
MORNING...

AT 630 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NAOMI TO CO-OPERATIVE TO 8 MILES SOUTHEAST OF GREAT
MEADOWS CAMPSITES...MOVING EAST AT 40 MPH.

THE STORMS WILL BE NEAR TRIMBLE AROUND 635 AM EDT...KIDDER AROUND 640
AM EDT...WIBORG AROUND 645 AM EDT...SOMERSET PULASKI AIRPORT AROUND
650 AM EDT...RUTH AROUND 655 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER

The radar

The Jackson,KY radar (KJKL), 23 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

27 flash flood, 9 hail, 7 thunderstorm wind, 4 funnel cloud, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Breathitt

When
May 8, 5:30 AM EST to 6:50 AM EST
Where
Breathitt County, 2 mi ESE of Talbert
Reported by
CoCoRaHS
Coordinates
37.409, -83.436

A weather observer reported that 0.96 inches of rain fell between 6:30 and and 8 am local time. A total rainfall accumulation of 2.16 inches had occurred 430 pm the previous day.

Heavy Rain, Wolfe

When
May 8, 7:00 AM EST to 11:59 PM EST
Where
Wolfe County, Flat
Reported by
NWS Employee
Coordinates
37.670, -83.550

One and eigth tenths of an inch of rain had fallen since 7am EDT.

Thunderstorm Wind, Pulaski

When
May 8, 2:51 PM EST to 2:55 PM EST
Where
Pulaski County, Nancy
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.070, -84.730

Power lines down in the Nancy and Faubush areas.

Hail, McCreary

When
May 8, 3:21 PM EST to 3:25 PM EST
Where
McCreary County, Pine Knot
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.650, -84.430

Hail, McCreary

When
May 8, 3:24 PM EST to 3:28 PM EST
Where
McCreary County, Pine Knot
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.650, -84.430

Half dollar size hail and winds estimated at 60 mph occurred in Pine Knot.

Hail, McCreary

When
May 8, 3:28 PM EST to 3:32 PM EST
Where
McCreary County, Stearns
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.700, -84.470

Hail, McCreary

When
May 8, 3:31 PM EST to 3:35 PM EST
Where
McCreary County, Pine Knot
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.650, -84.430

Hail, McCreary

When
May 8, 3:41 PM EST to 3:45 PM EST
Where
McCreary County, Hollyhill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.670, -84.320

Large hail covered the ground in Hollyhill.

Hail, McCreary

When
May 8, 3:41 PM EST to 3:45 PM EST
Where
McCreary County, Hollyhill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.670, -84.320

Large hail fell for over 10 minutes in Hollyhill.

Hail, Knox

When
May 8, 3:45 PM EST to 3:49 PM EST
Where
Knox County, 1 mi SW of Green Road
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.960, -83.833

A trained spotter reported that quarter size hail fell and broom handle sized limbs were downed near Green Road.

Hail, Laurel

When
May 8, 3:46 PM EST to 3:50 PM EST
Where
Laurel County, London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.130, -84.080

Hail, McCreary

When
May 8, 3:46 PM EST to 3:50 PM EST
Where
McCreary County, Revelo
Measured
1 in hail
Reported by
Public
Coordinates
36.680, -84.470

Heavy Rain, Estill

When
May 8, 4:00 PM EST to 7:23 PM EST
Where
Estill County, 1 mi N of Drip Rock
Reported by
Trained Spotter
Coordinates
37.594, -83.980

A spotter reported that 2.06 inches of rain had fallen near Drip Rock over a 3 hour period.

Funnel Cloud, Laurel

When
May 8, 4:04 PM EST to 4:08 PM EST
Where
Laurel County, Keavy
Reported by
Law Enforcement
Coordinates
37.000, -84.170

Dispatch had a public report of a funnel cloud in the Keavy area on Level Green Road.

Funnel Cloud, Laurel

When
May 8, 4:46 PM EST to 4:50 PM EST
Where
Laurel County, London
Reported by
Law Enforcement
Coordinates
37.130, -84.080

State police reported a funnel cloud 2 miles west of mile marker 62 on Interstate 75 in London.

Thunderstorm Wind, Breathitt

When
May 8, 4:56 PM EST to 5:00 PM EST
Where
Breathitt County, 3 mi N of Vancleve
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.673, -83.430

A tree was blown down along Highway 15 one mile south of the Wolfe county line.

Thunderstorm Wind, Perry

When
May 8, 4:56 PM EST to 5:00 PM EST
Where
Perry County, Hazard
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.250, -83.200

Thunderstorm wind gusts blew down trees in Hazard.

Thunderstorm Wind, Magoffin

When
May 8, 4:56 PM EST to 5:00 PM EST
Where
Magoffin County, Salyersville
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.750, -83.070

Thunderstorm wind gusts blew down trees on Routes 867 and 1090 near Salyersville.

Funnel Cloud, Leslie

When
May 8, 5:01 PM EST to 5:05 PM EST
Where
Leslie County, 4 mi N of Hyden
Reported by
Law Enforcement
Coordinates
37.228, -83.370

Thunderstorm Wind, Magoffin

When
May 8, 5:16 PM EST to 5:20 PM EST
Where
Magoffin County, 5 mi E of Salyersville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.750, -82.978

A tree was blown down onto Hwy 1888, blocking both sides of the roadway.

Thunderstorm Wind, Floyd

When
May 8, 5:38 PM EST to 5:42 PM EST
Where
Floyd County, 3 mi WSW of Prestonsburg
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.653, -82.831

One tree was blown down between mile markers 9 and 10 on KY Hwy 114 or about 0.75 west of KY 114 and KY 404.

Flash Flood, Lee

When
May 8, 6:00 PM EST to May 9, 3:00 AM EST
Where
Lee County, 3.2 mi NNW of Old Lndg to 3.82 mi ENE of Delvinta
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.671, -83.848

Highway 52 was flooded and had been closed.

Flash Flood, Owsley

When
May 8, 6:00 PM EST to May 9, 2:00 AM EST
Where
Owsley County, 1.96 mi W of Pebworth to 1.92 mi W of Scoville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.504, -83.765

The rescue of trapped residents in the town of Levi was ongoing.

Flash Flood, Jackson

When
May 8, 6:00 PM EST to 9:30 PM EST
Where
Jackson County, 1.14 mi WSW of Olin to 0.56 mi S of Greenhill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.344, -83.999

Numerous locations on Hwy 30 have water flowing across them.

Flash Flood, Lee

When
May 8, 6:00 PM EST to May 9, 6:15 AM EST
Where
Lee County, 1.19 mi W of Mt Olive to 1.22 mi W of Congleton
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
37.627, -83.751

Chapman road was impassable. The Tincher Hill Road culvert was washed out and the road closed. Silver Creek Road, KY Hwy 30 east and west of Jackson, Cathedral Domain Road, Spencer Ridge Hill, and Bufalo Zion road were all flooded and impassable. Some of the pavement on Main Street in Beattyville had been washed out.

Flash Flood, Breathitt

When
May 8, 6:25 PM EST to 11:53 PM EST
Where
Breathitt County, 0.83 mi NW of Vancleve to 1.03 mi S of Vancleve
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.638, -83.441

The north fork of the Kentucky River was about 100 yards out of its banks at the Hwy 15 bridge in Vancleve.

Flash Flood, Lee

When
May 8, 6:30 PM EST to May 9, 6:30 AM EST
Where
Lee County, 0.21 mi NNW of Banford to 1.66 mi SSW of Ida May
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.533, -83.781

Four feet of water was in houses in the community of Ida May as the result of heavy rainfall.

Flash Flood, Breathitt

When
May 8, 6:30 PM EST to 8:40 PM EST
Where
Breathitt County, 1.88 mi SSE of Widecreek to 1.41 mi ENE of Vail
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.594, -83.522

Flood water had risen up to the hood of a state police cruiser at the detention center.

Flash Flood, Perry

When
May 8, 7:00 PM EST to 9:00 PM EST
Where
Perry County, 0.79 mi NNW of Chavies to 0.07 mi NW of Krypton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.361, -83.375

Water was running high in ditches and flowing across the road in three places on Regional Airport Road at the Hazard Airport. Also measure 5 inches of rain in the rain gage since 5 pm yesterday.

Flash Flood, Breathitt

When
May 8, 7:25 PM EST to 11:25 PM EST
Where
Breathitt County, 0.58 mi N of Sebastians Branch to 1.2 mi E of Crockettsville
Cause
Heavy Rain
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.438, -83.482

Six to ten inches of water was flowing across Hwy 1933 at Talbert. Rockslides occurred around the intersection of Hwys 30 and 315.

Funnel Cloud, Letcher

When
May 8, 7:26 PM EST to 7:30 PM EST
Where
Letcher County, Deane
Reported by
Public
Coordinates
37.230, -82.770

The public reported seeing a funnel cloud in Deane.

Flash Flood, Pike

When
May 8, 7:48 PM EST to May 9, 2:48 AM EST
Where
Pike County, 0.99 mi SSW of Mossy Bottom to 2.15 mi ENE of Pigeon
Cause
Heavy Rain
Reported by
Public
Coordinates
37.517, -82.588

The public reported that streams were flowing over roads and bridges in and around Pikeville.

Flash Flood, Pike

When
May 8, 7:55 PM EST to May 9, 1:55 AM EST
Where
Pike County, 0.62 mi SW of Mossy Bottom to 1.69 mi NW of Robinson Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
37.524, -82.588

The public reported that Lykins Creek was flooding.

Flash Flood, Perry

When
May 8, 8:00 PM EST to May 9, 2:00 AM EST
Where
Perry County, 0.71 mi NNE of Typo to 0.65 mi SE of Browns Fork
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
37.289, -83.245

The public reported that 6 inches of water was running across the intersection of Hwy 15 and Terminal Hill Road. Two inches of water was flowing through the Wendell Ford Airport terminal.

Flash Flood, Pike

When
May 8, 8:30 PM EST to 10:00 PM EST
Where
Pike County, 1.53 mi WNW of Broad Bottom to 3 mi SW of Owsley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.541, -82.624

Water was flowing over the road at 350 Lykins Creek.

Flash Flood, Breathitt

When
May 8, 8:30 PM EST to May 9, 1:00 AM EST
Where
Breathitt County, 1.3 mi SSW of Chenowee to 1.21 mi SE of Guerrant
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.534, -83.492

Flashing flooding ongoing along Highway 30 from the detention center to the intersection of Highways 30 and 397. The flood waters at Highway 397 were beginning to recede. The Highway Dept reported that 2.25 inches of rain had fallen at their garage just outside of Jackson.

Flash Flood, Floyd

When
May 8, 8:35 PM EST to May 9, 4:36 AM EST
Where
Floyd County, 0.55 mi WNW of West Garrett to 0.97 mi S of Dema
Cause
Heavy Rain
Reported by
Public
Coordinates
37.484, -82.859

Streams were flowing over roads and bridges.

Flash Flood, Floyd

When
May 8, 8:35 PM EST to May 9, 2:38 AM EST
Where
Floyd County, 0.82 mi S of Dotson to 0.87 mi NE of Goodloe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.638, -82.870

Rock and mud slides have been reported along Kentucky Route 404 in the David and Blue River areas along the left fork of Middle Creek.

Flash Flood, Floyd

When
May 8, 8:40 PM EST to May 9, 6:00 AM EST
Where
Floyd County, 0.56 mi NE of Bosco to 0.47 mi SE of Bosco
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.505, -82.842

Route 777 was closed at Stonecold Creek. Route 7 closed at Hueysville. Over 2 inches of rain had fallen since 8 pm EDT.

Thunderstorm Wind, Pike

When
May 8, 9:15 PM EST to 9:19 PM EST
Where
Pike County, 3 mi NE of Coal Run
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.551, -82.531

Power lines were downed along Cowpen Road just above Right Fork.

Flash Flood, Floyd

When
May 8, 9:36 PM EST to May 9, 6:00 AM EST
Where
Floyd County, 0.78 mi W of Manton to 0.78 mi E of Eastern
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.551, -82.814

Streams were flowing into buildings.

Flash Flood, Breathitt

When
May 8, 9:43 PM EST to May 9, 5:43 AM EST
Where
Breathitt County, 0.96 mi WSW of War Creek to 1.1 mi S of Yeadon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.593, -83.495

The road was closed at the intersection of Hwys 30 and 52 due to flooding.

Flash Flood, Perry

When
May 8, 10:30 PM EST to 10:45 PM EST
Where
Perry County, 0.56 mi ESE of Dunraven to 0.48 mi SSW of Browns Fork
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
37.298, -83.290

A car was swept away in Hazard.

Flash Flood, Floyd

When
May 8, 10:45 PM EST to May 9, 6:00 AM EST
Where
Floyd County, 0.98 mi N of Bonanza to 8.29 mi SSW of Manton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.714, -82.870

Streams were flowing over roads and bridges in and around Prestonsburg.

Flash Flood, Floyd

When
May 8, 11:00 PM EST to May 9, 12:30 AM EST
Where
Floyd County, 0.87 mi SW of Dana to 0.75 mi NNE of Blue Moon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.540, -82.710

A mobile home was washed away in the Martin area due to flood waters. A family of six was waiting to be rescued on high ground but was able to evacuate from their mobile home.

Flash Flood, Floyd

When
May 8, 11:30 PM EST to May 9, 1:30 AM EST
Where
Floyd County, 0.69 mi SSW of Dotson to 0.99 mi NW of Goodloe
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.640, -82.873

Power poles and lines were reported down due to loose earth. One home caught fire after a live power line fell on it in Buckeye Branch. Flood waters were preventing rescuers from reaching the residence.

Flash Flood, Floyd

When
May 8, 11:35 PM EST to May 9, 2:00 AM EST
Where
Floyd County, 0.84 mi SE of Honaker to 1.36 mi ESE of Grethel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.510, -82.671

Ambulances were trapped along KY 979 due to flooding in numerous places along Mud Creek and were unable to evacuate patients. Medivac was not possible due to rain and low ceilings.

Flash Flood, Floyd

When
May 9, 12:30 AM EST to 3:30 AM EST
Where
Floyd County, 1.25 mi S of Dock to 1.38 mi NE of Manton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.612, -82.803

Numerous roads were under water due to the flooding in much of Floyd county.

Flash Flood, Breathitt

When
May 9, 1:00 AM EST to 6:00 AM EST
Where
Breathitt County, 0.52 mi ESE of Chenowee to 0.9 mi SE of Oakdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.547, -83.471

Water was entering mobile homes along Hwy 30 from Cane Creek.

Flash Flood, Breathitt

When
May 9, 3:00 AM EST to 5:58 AM EST
Where
Breathitt County, 1.59 mi ENE of Curt to 1.39 mi ENE of Copland
Cause
Heavy Rain
Reported by
Public
Coordinates
37.509, -83.393

A mobile home was completely surrounded by water. One quarter mile of road was under water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176096, 176077, 176022, 176023, 176026, 176097, 176027, 176030, 176031, 176057, 176055, 176056, 176045, 176032, 176033, 176034, 176041, 176042, 176043, 176044, 176099, 176061, 176067, 176068, 176082, 176076, 176048, 176064, 176100, 176062, 176049, 176059, 176060, 176058, 176069, 176072, 176063, 176078, 176065, 176070, and more.